Format

Send to

Choose Destination
See comment in PubMed Commons below
Forensic Sci Int. 2001 Nov 1;122(2-3):79-84.

The 3-week sulphasalazine syndrome strikes again.

Author information

  • 1Department of Forensic Medicine, Institute of Science and Forensic Medicine, Outram Road, Singapore 169608, Singapore.

Abstract

A 34-year-old lady developed a constellation of dermatitis, fever, lymphadenopathy and hepatitis, beginning on the 17th day of a course of oral sulphasalazine for sero-negative rheumatoid arthritis. Cervical and inguinal lymph node biopsies showed the features of severe necrotising lymphadenitis, associated with erythrophagocytosis and prominent eosinophilic infiltrates, without viral inclusion bodies, suggestive of an adverse drug reaction.A week later, fulminant drug-induced hepatitis, associated with the presence of anti-nuclear autoantibodies (but not with other markers of autoimmunity), and accompanied by multi-organ failure and sepsis, supervened. She subsequently died some 5 weeks after the commencement of her drug therapy.Post-mortem examination showed evidence of massive hepatocellular necrosis, acute hypersensitivity myocarditis, focal acute tubulo-interstitial nephritis and extensive bone marrow necrosis, with no evidence of malignancy. It is thought that the clinico-pathological features and chronology of this case bore the hallmarks of the so-called "3-week sulphasalazine syndrome", a rare, but often fatal, immunoallergic reaction to sulphasalazine.

PMID:
11672959
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk